Minnesota, 2022

Drought in Minnesota, March 1 to 29, 2022

March 1 to 29, 2022 · NWS DLH · 3 events in 3 counties and zones

Areas of D2 Severe Drought persisted across parts of northeastern Minnesota to begin the month of March. These areas received near normal precipitation over the course of the month and, when combined with snow melt across the region, all areas of D2 Severe Drought were removed by the end of the month, leaving widespread D0 Abnormally Dry conditions and and small areas of D1 Moderate Drought,…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Areas of D2 Severe Drought persisted across parts of northeastern Minnesota to begin the month of March. These areas received near normal precipitation over the course of the month and, when combined with snow melt across the region, all areas of D2 Severe Drought were removed by the end of the month, leaving widespread D0 Abnormally Dry conditions and and small areas of D1 Moderate Drought, mainly where D2 Severe Drought had been.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 28, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 28, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1142 PM CST Mon Feb 28 2022

.DISCUSSION...(This evening through Sunday)
Issued at 313 PM CST Mon Feb 28 2022

Summary: The first clipper in a series of clippers is passing
through the region with light snow across northern MN. This system
will quickly exit this evening with some lingering light snow for
the South Shore. Clippers continue through mid week with light
accumulations expected. A breif reprieve and some sunny skies will
return Thursday before a stronger system starts to make its presence
known. Long range models continue to suggest a Colorado Low will
track towards Lake Superior as we head into the weekend. If models
stay consistent then we will likely see a wintry mix with some
impactful snowfall.

A clipper system is currently passing through northern MN this
afternoon bringing some light snow accumulations. There have been
brief bursts of heavier snow across the Borderlands with
visibilities dropping to less than a mile. The track of this system
has been slightly further north than previously anticipated. Look
for the clipper to quickly exit this evening with some northwesterly
winds filtering in on the backside. These winds may generate some
lingering snow showers for the South Shore.

Upper level ridging over the desert southwest will continue to
produce northwesterly flow aloft over the Northland. Several more
chances for clippers will impact the region through mid week.
Tomorrow, the moisture plume and best forcing looks to be mostly to
our south but cannot fully rule out some activity south of Highway
2. Some models are hinting at some loss of ice crystals aloft which
could lead to freezing drizzle mixing in. Regardless, total snow
accumulations will be light and ice will be negligible. The last
clipper looks to move through Wednesday. While this one does have a
little better forcing to work with the overall lack of moisture will
once again keep snow accumulations light.

Surface high pressure builds in Thursday to end the series of
clippers. Arctic air remains north of the International Border with
highs hovering around upper teens and twenties. Highs will then
climb into the 20s and 30s for Friday. The quiet weather will be
brief as our long range models continue to converge on a wintry
system heading into the weekend.

The latest guidance is showcasing a baroclinic zone setting up out
ahead of the approaching low that could bring precipitation in as
early as Thursday night. The main event still looks to enter
Saturday as the Colorado low tracks toward Lake Superior.
Precipitation type will be a challenge with this system as the low
will bring an influx of warm air in the lower levels. It's still too
soon to venture a guess as to rain/ice/snow amounts as everything is
still in flux. The GEFS and NAEFS ensembles do highlight anomalous
amounts of moisture moving into the region. Both are advertising
precipitable water above the 90th percentile for this time of year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM CST Mon Feb 28 2022

Periods of MVFR conditions from the departing system and the
incoming system for Tuesday. Light snow showers are expected at
our southern terminals, and MVFR or brief IFR visibilities are
possible with heavier snow showers. However, there is not enough
confidence to include reduction of visibilities in the TAFs. VFR
conditions should return after the clipper passes Tuesday
afternoon.

&&

.MARINE...
Issued at 313 PM CST Mon Feb 28 2022

Light northerly winds continue for the next 48 hours gradually
bouncing between northeast and northwest at times. Overall speeds
will remain less than 15 kts. Several clippers will move through the
Lake with minimal snow expected through midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  16  30  15  25 /  10  10  40  20
INL   5  25   3  18 /  10  10  40  10
BRD  18  32  18  27 /  20  30  60  10
HYR  17  35  17  30 /  10  20  40  30
ASX  17  31  17  28 /  20  10  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Britt
AVIATION...Kossen
MARINE...Britt
Hazardous weather outlook, Feb 28, 3:22 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
322 PM CST Mon Feb 28 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
322 PM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Look for a weak clipper system to arrive late tonight into the
Brainerd Lakes region with some light snow. Patchy freezing
drizzle may occur, which would lead to a slippery morning commute.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another clipper system Tuesday night through Wednesday, and
Thursday night through Friday bringing light snow accumulations.
A potentially stronger system this weekend could bring shovelable
snow.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National
Weather Service. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.

LSZ121-140>148-150-011130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
322 PM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Koochiching

When
March 1, 12:00 AM CST to March 29, 6:00 AM CST
Where
Koochiching forecast zone
Reported by
Drought Monitor
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Much of the county began the month with D2 Severe Drought in place with a small area of D1 Moderate Drought in place across the far eastern part of the county. Precipitation was generally near to slightly below normal over the course of the month, but, when combined with winter snow melt, this was enough to recharge the soil and lead to the removal of D2 Severe Drought across the county with the update on the 29th. This left mainly D1 Moderate Drought in place across the county with an area of D0 Abnormally Dry in far eastern areas.

Drought, Northern Itasca

When
March 1, 12:00 AM CST to March 29, 6:00 AM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Much of the northern part of the county began the month with D1 Moderate Drought in place with a small area of D2 Severe Drought in place across the northwestern part of the county. Precipitation was generally near to slightly below normal over the course of the month, but, when combined with winter snow melt, this was enough to recharge the soil and lead to the removal of D2 Severe Drought across the county with the update on the 29th. This left mainly D0 Abnormally Dry conditions in place across the county with an area of D1 Moderate Dry in the northwestern corner.

Drought, Northern Cook / Northern Lake

When
March 1, 12:00 AM CST to March 29, 6:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Much of northern Cool County began the month with D2 Severe Drought with the northeastern corner of Lake County in D2 Severe Drought. D1 Moderate Drought was in place elsewhere across northern Lake and Cook Counties. Precipitation was generally near to slightly above normal over the course of the month, and, when combined with winter snow melt, this was enough to recharge the soil and lead to the removal of D2 Severe Drought across the area with the update on the 29th following a slight reduction in area with the update on the 8th. This left mainly D1 Moderate Drought in place across the county with D0 Abnormally Dry conditions in far southern areas.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014373, 1014374, 1014375.